Thursday, September 29, 2011

Aerotoxic Syndrome - Caused by Dangerous Chemical in Airplane Cabin Air

Aerotoxic Syndrome - Caused by Dangerous Chemicals in Airplane Cabin Air Cranfield University will be hosting a seminar on Tuesday 11th October 2011 10.00 - 17.00 (Registration from 09.30)

----

The Cranfield University final circular is now available on the website:
http://www.aerotoxic.org/download/docs/news_and_articles/Final_Circular.pdf

**Attendees are reminded that they must register prior to the seminar**

What is Aerotoxic Syndrome?

Aerotoxic Syndrome is the term given to the illness caused by breathing contaminated air in jet aircraft. It was introduced on 20th October 1999 by Dr Harry Hoffman, Professor Chris Winder and Jean Christophe Balouet, Ph.D. Why does the cabin air get contaminated? In order to have a comfortable environment and sufficient air pressure to breathe at the altitudes at which jet airliners fly, a supply of warm compressed air is required. This is supplied direct from the jet engines and is known as "bleed air". It is mixed inside the aircraft with recirculated cabin air at a ratio of 50/50. Although some of the air is recirculated, all of the air originates from the jet engines. Bleed air comes from the compressor section of the jet engine that has to be lubricated. Jet engines have "wet seals" which are designed to keep the oil and air apart. However these seals, like any mechanical component, are subject to wear. They cannot be 100% effective, may fail and will then let a certain amount of oil into the bleed air."

What are the symptoms?

Symptoms may be acute, i.e. for a short time or chronic, i.e. long-lasting. Any combination of the following may be experienced: Fatigue – feeling exhausted, even after sleep Blurred or tunnel vision Shaking and tremors Loss of balance and vertigo Seizures Loss of consciousness Memory impairment Headache Tinnitus Light-headedness, dizziness Confusion / cognitive problems Feeling intoxicated Nausea Diarrhoea Vomiting Coughs Breathing difficulties (shortness of breath) Tightness in chest Respiratory failure requiring oxygen Increased heart rate and palpitations Irritation of eyes, nose and upper airways. As the term “Aerotoxic Syndrome” has yet to be officially recognized, many medical practitioners are unaware of the condition and misdiagnose sufferers. --

---

Conference now scheduled in London on this issue at Cranfield University which will be hosting a seminar on Tuesday 11th October 2011 10.00 - 17.00.

'Inhalable toxic chemicals on board aircraft: priorities for research and action'

Following a published Department of Transport report on 10th May 2011 which concluded that: ‘There was no evidence of pollutants occurring in cabin air levels at levels exceeding available health and safety standards’, it has been decided to review evidence which was not previously considered. This meeting will be a “think tank” event, with the aim of strengthening the scientific foundations. Individuals and organizations with an interest or contrary evidence to offer are invited to attend in an effort to fill the gap of knowledge and discuss priorities for further research and technical solutions. If speakers wish to submit a written version of their talks, the entire proceedings can be published in a special number of The Journal of Biological Physics and Chemistry before the end of the year. If you wish to take part in the seminar, either as a speaker or a delegate please contact: Professor Jeremy Ramsden, Department of Nanotechnology, Cranfield University, B-70, Bedfordshire, MK43 0AL. United Kingdom or email him: J.Ramsden@cranfield.ac.uk and the Aerotoxic Association christine@aerotoxic.org who will be undertaking the registration process

No comments: